Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2003, 8:17 AM CDT for Shelby County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 8:17 AM CDT (13:17 UTC)
- Expired
- May 3, 2003, 9:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 9 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS54 KBMX 031317 SVRBHM ALC117-031400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 817 AM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN ALABAMA * UNTIL 900 AM CDT * AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ALABASTER...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHELSEA... COLUMBIANA...HELENA...OAK MOUNTAIN STATE PARK AND PELHAM. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3331 8691 3310 8693 3313 8651 3342 8645 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 3, 5:50 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM, AL 550 AM CDT SAT MAY 03 2003 MCS...AND ASSOCIATED CLOUD SHIELD...NOT SHEARING OUT LIKE YESTERDAY MORNING. A N TO S AREA OF SHOWERS AND THUNDERSTORMS ON W SIDE OF MCS APPROACHING W AL... WITH CLOUD SHIELD WELL ENTRENCHED ACROSS MAJORITY OF CWA. THUS...WILL BREAK OUT A MORNING GROUPING TO FIRST PERIOD OF ZONES AND MENTION ACROSS W LOCATIONS SHOWERS AND THUNDERSTORMS...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE EAST. WILL ADDRESS SEVERE WORDING IN ZONE FOR THIS MORNING SIMILAR TO AFTERNOON WORDING. .BHM...NONE. 89 JBW
Hazardous weather outlook, May 3, 7:35 AM CDT, 42 minutes before
ALZ011>015-017>050-031430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 735 AM CDT SAT MAY 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. A LARGE CLUSTER OF THUNDERSTORMS OVER WESTERN ALABAMA EARLY THIS MORNING...WILL MOVE SOUTHEAST ACROSS MOST OF THE AREA THIS MORNING. IF THE AIRMASS RECOVERS FROM THE RAIN THIS MORNING AND BECOMES UNSTABLE THIS AFTERNOON...MORE THUNDERSTORMS WILL DEVELOP. DEPENDING ON HOW UNSTABLE THE AIRMASS BECOMES THIS AFTERNOON...SOME STORMS COULD BE CAPABLE OF PRODUCING WIND AND HAIL DAMAGE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY NEXT WEEK. THE STRONGEST STORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...AS A SERIES OF UPPER-LEVEL DISTURBANCES AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS TODAY AND THIS EVENING. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER THIS AFTERNOON.
In the hours before
Local storm report, May 3, 7:54 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 AM NORTHPORT AL 0.75 IN HAIL
05/03/03 TUSCALOOSA PENNY SIZE HAILThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 12 min |
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 2, 7:25 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| May 2, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 64 min |
| May 2, 7:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| May 2, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 16 min |
| May 2, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 2, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| May 2, 7:38 PM CDT | Tornado Warning | BMX | Talladega | 22 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 64 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 62 min |
| May 2, 7:48 PM CDT | Tornado Warning | BMX | Coosa | 42 min |
| May 2, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 33 min |
| May 2, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 66 min |
| May 2, 8:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 32 min |
| May 2, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| May 2, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 39 min |
| May 2, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 28 min |
| May 2, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 45 min |
| May 3, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
| May 3, 7:09 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| May 3, 7:45 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| May 3, 8:24 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.